Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 224, NWS Tulsa, OK

May 23, 2004Creek County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 23, 2004, 10:57 PM CDT for Creek County, Oklahoma. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 10:57 PM CDT (03:57 UTC)
Expired
May 24, 2004, 12:15 AM CDT
In force
78 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Creek County, OK

The radar

The Tulsa radar (KINX), 90 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 7:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 240357
SVRTUL
OKC037-240515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1056 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CREEK COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1215 AM CDT

* AT 1056 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  DEPEW...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOW...
  SLICK AND DEPEW.

HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED IN THE WARNED AREA. STAY 
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3592 9654 3581 9632 3576 9619 3565 9619
          3565 9647 3574 9660 3582 9662

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:43 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 23, 6:43 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
643 PM CDT SUN MAY 23 2004

COLD FRONT CURRENTLY EXTENDING FROM NEAR MIAMI TO NEAR OILTON WHERE
IT THEN INTERSECTS WITH THE DRY LINE. SHOWERS ARE BEGINNING TO
DEVELOP ALONG COLD FRONT AS WELL AS NEAR THE FRONT/DRY LINE
INTERSECTION. UPDATING TO INCLUDE POPS ALONG THESE BOUNDARIES.
SUFFICIENT INSTABILITY WILL ALLOW ANY STORMS CAPABLE OF BREAKING
THROUGH THE CAP TO BECOME SEVERE...WITH LARGE HAIL BEING THE PRIMARY
THREAT.

FORECAST ID = 03

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, May 23, 8:00 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
800 PM CDT SUN MAY 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
800 PM CDT SUN MAY 23 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEASTERN
OKLAHOMA THIS EVENING.

A STALLED FRONTAL BOUNDARY EXTENDED FROM THE FAR NORTHEAST CORNER OF
OKLAHOMA TO NEAR OKLAHOMA CITY THIS EVENING. HIGH INSTABILITY AND
CONVERGENCE ALONG THIS BOUNDARY WILL ALLOW FOR THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. ANY THUNDERSTORMS THAT ARE ABLE TO BREAK
THROUGH THE CAP WILL HAVE STRONG UPDRAFTS CAPABLE OF PRODUCING LARGE
HAIL.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FRONTAL BOUNDARY WILL SAG INTO THE AREA MONDAY NIGHT AND REMAIN IN
THE AREA THROUGH WEDNESDAY...BRINGING A SLIGHT CHANCE OF
THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, May 23, 8:37 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
837 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             OWASSO                  36.27N 95.85W
05/23/2004  0.88 INCH        TULSA              OK   AMATEUR RADIO

            86 STREET NORTH AND 120TH EAST AVE

&&

HMN
Special weather statement, May 23, 9:00 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
900 PM CDT SUN MAY 23 2004

OKZ064-240300-
CREEK OK-
900 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1000 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     CREEK

AT 900 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DEPEW...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...BRISTOW...MILFAY...SLICK...DEPEW AND
KELLYVILLE.

A LARGE PORTION OF CREEK COUNTY WILL BE AFFECTED BY THESE STORMS
THROUGH 1000 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. HEAVY RAINFALL IS OCCURRING WITH THESE STORMS.

RESIDENTS IN CREEK COUNTY SHOULD REMAIN ALERT IN CASE THESE STORMS
REQUIRE A WARNING.
Local storm report, May 23, 9:11 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
911 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             OWASSO                  36.27N 95.85W
05/23/2004  0.88 INCH        TULSA              OK   TRAINED SPOTTER

0855 PM     HAIL             2 W BRISTOW             35.83N 96.43W
05/23/2004  0.75 INCH        CREEK              OK   TRAINED SPOTTER

&&

RDU

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:22 PM CDTSevere Thunderstorm WarningTSAOsage, Tulsa38 min
May 23, 7:23 PM CDTSevere Thunderstorm WarningTSACreek52 min
May 23, 7:43 PM CDTSevere Thunderstorm WarningTSATulsa47 min
May 23, 8:10 PM CDTSevere Thunderstorm WarningTSACreek50 min
May 23, 9:31 PM CDTSevere Thunderstorm WarningTSACreek89 min
May 23, 9:43 PM CDTSevere Thunderstorm WarningTSAOttawa77 min
May 23, 10:21 PM CDTFlash Flood WarningTSACreek4 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.